Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 1998, 8:53 PM CDT for Fulton County, Knox County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 8:53 PM CDT (01:53 UTC)
- Expired
- Apr 15, 1998, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Fulton County, IL, Knox County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 9:54 PM CDT | Hail 1 | Galesburg, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 160153 RRA SVRSPI ILC057-095-160245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 853 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR FULTON COUNTY IN WEST CENTRAL ILLINOIS KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 945 PM CDT * AT 850 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF MACOMB...MOVING NORTHEAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... CUBA FAIRVIEW FARMINGTON ABINGDON AVON LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:50 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Apr 15, 1:50 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 150 PM CDT WED APR 15 1998 MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT IS DEVELOPING SVR WX SITN ACRS CENT AND SRN IL. NEED A BOUNDARY??? WE/VE GOT PLENTY OF THEM AND 17Z SFC ANALYSIS SHOWS BOUNDARY OVER SRN MO/IL BEGINNING TO MOV TO THE N WITH DEWPTS INCREASING. AGREE WITH SPC ON PLACING HIGH RISK A LITTLE FURTHER TO THE S...HOWEVER...WE STILL REMAIN IN MODERATE RISK. NEW 18Z SOUNDING... SLIGHTLY MODIFIED WITH CAPES OVER 1600 J/KG AND LI/S AROUND MINUS 7. AS FOR WHEN TRW ACTIVITY SHOULD DEVELOP...CAN EXPECT IT AT ANY TIME NOW. ACTIVITY WILL CONT INTO THE EVENING HOURS...WITH IT GRADUALLY TAPERING OFF TO RWS AND LIGHT RAIN. AS FOR LOW TEMPS...50S STILL LOOKS GOOD. WILL SEND WORK ZONES IN NEXT HALF HOUR...NEED TO KEEP SEVERE WORDING IN FOR THIS EVENING. PIA 53/59 ++ SPI 54/59 ++ DEC 56/60 ++ CMI 56/60 ++ LWV 60/67 ++ BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:22 PM CDT | Tornado Warning | ILX | Clay | 53 min |
| Apr 15, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 43 min |
| Apr 15, 8:45 PM CDT | Tornado Warning | ILX | Jasper, Richland | 60 min |
| Apr 15, 9:24 PM CDT | Tornado Warning | ILX | Crawford | 51 min |
| Apr 15, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 45 min |
| Apr 15, 10:00 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 60 min |
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Tazewell | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.